Alert archive / California / Special Weather Statements in 2018

Special Weather Statement, NWS Eureka, CA

April 11, 2018Humboldt County, California

NWS Eureka, CA issued this special weather statement at Apr 11, 2018, 4:37 PM PDT for Humboldt County, California. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2018, 4:37 PM PDT (23:37 UTC)
Expired
Apr 11, 2018, 5:00 PM PDT
In force
23 min
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 20 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.6 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WWUS86 KEKA 112337
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
437 PM PDT WED APR 11 2018

CAZ104-120000-
Southwestern Humboldt-
437 PM PDT WED APR 11 2018

...A LINE OF HEAVY SHOWERS WILL AFFECT WESTERN HUMBOLDT COUNTY...

At 435 PM PDT, a line of heavy showers was located near Petrolia, or 
14 miles northwest of Honeydew, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
line of showers.

Locations impacted include...
Petrolia.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4032 12441 4042 12434 4038 12418 4023 12427
      4027 12440 4029 12441
TIME...MOT...LOC 2335Z 290DEG 20KT 4032 12438 

$$

AAD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Apr 11, 2:57 PM PDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 11, 2:57 PM PDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
257 PM PDT Wed Apr 11 2018

.SYNOPSIS...Moderate to heavy rain and gusty winds will continue
through the late afternoon, giving way to scattered showers that
will arrive in waves through tomorrow morning. Some light snow
showers will be possible at pass levels through late tomorrow
morning, but only light accumulations are expected. Occasional
small hail showers will be possible along the coast. Dry days can
be expected Friday and Saturday, but additional rounds of rain are
expected Sunday, Monday and again later in the week.

&&

.DISCUSSION...As of 2:45 PM local time, a strong but fast-moving
cold front was in the process of moving onto the Redwood Coast of
Humboldt and Del Norte counties. Forcing from this cold front has
led to the formation of what is known as a Narrow Cold Frontal
Rain Band, which is fairly self-descriptive in name means exactly
that...a narrow band of enhanced rainfall that typically forms
along the leading edge of sharp cold fronts. In addition to a
brief period of very heavy rain rates, likely exceeding 1 inch per
hour as the heaviest band moves through, gusty winds to around 45
mph have also been observed. This band will weaken as it moves
onshore, and winds will decrease sharply. However, stratiform rain
will continue to spread inland and southwards as the front moves
onshore.

Steady rain will begin to diminish later this evening, and will
be followed by scattered showers that will move onshore in waves
through the night and into at least the first half of tomorrow.
meanwhile, snow levels are expected to drop quickly to around 3500
feet this evening immediately behind the front, and from there
will gradually fall to around 2500 feet by early tomorrow morning.
As a result, periods of light snow will be possible at high pass
levels overnight tonight through tomorrow morning, although not
much is expected to stick at most of the major highway passes like
Berry Summit and South Fork Summit. At most, perhaps an inch or
two of slushy accumulations will be possible, most likely at Berry
Summit. A few small hail showers and perhaps a strike of
lightning or two will be possible near the coast as well. Snow
levels will rise to around 3500 to 4000 feet by mid afternoon
tomorrow, and showers will gradually dissipate through the
afternoon. Total storm accumulations will likely range from around
.5 to 1 inch in Mendocino and Trinity counties, to between 1 and
2.5 inches in Humboldt and Del Norte counties.

Dry conditions are expected Friday and Saturday thanks to building
high pressure, with overnight and morning fog/low clouds
throughout interior valleys. On Sunday, another cold front will
push through the region, bringing another round of moderate rain
and likely another surge of cold air and showers that may last
through Monday. Once again, snow levels are likely to fall close
to highway pass levels, bringing at least light snow accumulations
and possibly some small hail along the coast.

After another break between storms Tuesday and possibly Wednesday,
confidence continues to increase that another storm will continue
our active April into the middle and end of next week, which makes
April very likely to exceed normal precipitation amounts for the
month in Northwest CA. Not enough to bring us to normal for the
year, but any little bit of rain that we get this late in the
season can only help. /BRC

&&

.AVIATION...As of 2 pm the cold front was located just off the
coast with a line of heavier showers positioned along it. These
showers will lead to MVFR to IFR visibilities and ceilings at KACV
and KCEC through late this afternoon. Once the main band moves
through ceilings and visibilities will improve to MVFR and winds
will become northwesterly and remain gusty. Showers will be
possible through tomorrow evening as another impulse moves through
the region. /WCI

&&

.MARINE...A cold front has moved through the waters this
afternoon which is leading to gusty northwesterly winds behind the
cold front with scattered showers. These winds will gradually
diminish tomorrow however a large northwesterly swell will
continue to build across the waters tomorrow leading to steep and
hazardous seas. Significant wave heights will reach 15 feet late
Thursday and Friday before seas gradually begin to decay early
this weekend. Another swell will move across the waters on Sunday
leading to another period of significant wave heights above 10
feet. /WCI

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 4 AM PDT Saturday for PZZ450-455-470-
     475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Apr 11, 2:33 PM PDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
233 PM PDT Wed Apr 11 2018

CAZ102-105>108-110-111-113-122145-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
233 PM PDT Wed Apr 11 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Light snow will be possible at highway pass levels tonight. Heavier
snowfall in excess of 4 inches will be possible for elevations above
4000 feet.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light mountain snow showers will continue during Thursday.
Additional mountain snow will be possible Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-112-122145-
Mendocino Coast-Southwestern Mendocino Interior-
233 PM PDT Wed Apr 11 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated thunderstorms and small hail will be possible Sunday and
Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-104-122145-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
233 PM PDT Wed Apr 11 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Gusty winds and heavy rain can be expected for a brief period during
the afternoon, followed by scattered showers and potentially periods
of small hail and a strike of lightning or two through the night.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated thunderstorms and small hail will be possible Sunday and
Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 11, 1:55 PM PDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Eureka CA
155 PM PDT WED APR 11 2018

CAZ101>106-112130-
Southwestern Humboldt CA-Northern Humboldt Coast CA-
Del Norte Interior CA-Southern Humboldt Interior CA-
Northern Humboldt Interior CA-Coastal Del Norte CA-
155 PM PDT WED APR 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MENDOCINO...WESTERN
HUMBOLDT AND DEL NORTE COUNTIES UNTIL 230 PM PDT...

At 154 PM PDT, Doppler radar was tracking strong showers along a
line extending from near Smith River to 43 miles west of Fort Bragg.
Movement was northeast at 30 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Eureka, Arcata, Crescent City, Shelter Cove, Orick, Jedediah Smith
State Park, Honeydew, Klamath, Jack McNamera Field, Fortuna, Rio
Dell, Trinidad, Petrolia, Smith River, McKinleyville, Whitehorn and
Westhaven-Moonstone.

LAT...LON 4060 12442 4102 12425 4115 12434 4120 12419
      4139 12413 4167 12429 4185 12422 4200 12420
      4199 12371 4152 12386 4000 12392 4000 12402
      3990 12393 3982 12393 4030 12441
TIME...MOT...LOC 2054Z 243DEG 26KT 4198 12410 3955 12461

BC
Special weather statement, Apr 11, 2:31 PM PDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Eureka CA
231 PM PDT WED APR 11 2018

CAZ103>106-112200-
Southwestern Humboldt CA-Northern Humboldt Coast CA-
Southern Humboldt Interior CA-Northern Humboldt Interior CA-
231 PM PDT WED APR 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MENDOCINO AND
WESTERN HUMBOLDT COUNTIES UNTIL 300 PM PDT...

At 230 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from Trinidad to to 25
miles southwest of Shelter Cove. Movement was northeast at 30 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Eureka, Arcata, Shelter Cove, Honeydew, Fortuna, Rio Dell, Trinidad,
McKinleyville, Whitehorn, Carlotta, Westhaven-Moonstone, Scotia,
Pepperwood, Petrolia, Weott, Ferndale, Blue Lake,
and Hydesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4055 12442 4117 12416 4131 12370 4054 12397
      4000 12380 4000 12402 3996 12398 3993 12396
      3991 12393 3986 12391 3984 12387 3979 12404
      4029 12441
TIME...MOT...LOC 2130Z 242DEG 27KT 4107 12417 4039 12436 3977 12439

BC
Special weather statement, Apr 11, 3:00 PM PDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Eureka CA
300 PM PDT WED APR 11 2018

CAZ104>110-112215-
Southwestern Humboldt CA-Southern Trinity CA-
Southern Humboldt Interior CA-Northern Humboldt Interior CA-
Mendocino Coast CA-Northwestern Mendocino Interior CA-
Northern Trinity CA-
300 PM PDT WED APR 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MENDOCINO...
SOUTHWESTERN TRINITY AND SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 315 PM
PDT...

At 259 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Maple Creek to Whitehorn.
Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Grizzly Creek Redwoods State Park, Garberville, Richardson Grove
State Park, Willow Creek, Dinsmore, Salyer, Burnt Ranch, Whitehorn,
Myers Flat, Maple Creek, Hyampom, Bridgeville, Redway, Weott,
Richardson Grove, Alderpoint, Miranda, Piercy, Shively and Briceland.

LAT...LON 4092 12392 4098 12339 3998 12352 3998 12354
      3996 12352 3987 12353 3994 12395 4002 12402
TIME...MOT...LOC 2159Z 261DEG 35KT 4086 12382 4001 12393

KML
Special weather statement, Apr 11, 3:21 PM PDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Eureka CA
321 PM PDT WED APR 11 2018

CAZ106-108>112-112300-
Southwestern Mendocino Interior CA-Southern Trinity CA-
Southern Humboldt Interior CA-Mendocino Coast CA-
Northwestern Mendocino Interior CA-
Northeastern Mendocino Interior CA-
321 PM PDT WED APR 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MENDOCINO...
SOUTHWESTERN TRINITY AND SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 400 PM
PDT...

At 321 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Alderpoint to 11 miles
southwest of Rockport. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Richardson Grove State Park, Garberville, Leggett, Redway, Rockport,
Richardson Grove, Alderpoint, Fort Seward, Piercy, Zenia, Branscomb
and Benbow.

LAT...LON 4028 12380 4027 12331 3944 12361 3947 12380
      3956 12376 3984 12385 3986 12390
TIME...MOT...LOC 2221Z 278DEG 22KT 4020 12373 3962 12395

KML
Local storm report, Apr 11, 3:33 PM PDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
333 PM PDT WED APR 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             BAYVIEW                 40.76N 124.18W
04/11/2018  E0.25 INCH       HUMBOLDT           CA   NWS EMPLOYEE

            RICE-SIZED HAIL MIXED IN WITH HEAVY RAIN.
            THE DURATION OF THE HAIL EVENT WAS 2
            MINUTES.

&&

AD
Special weather statement, Apr 11, 4:37 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
437 PM PDT WED APR 11 2018

CAZ104-120000-
Southwestern Humboldt-
437 PM PDT WED APR 11 2018

...A LINE OF HEAVY SHOWERS WILL AFFECT WESTERN HUMBOLDT COUNTY...

At 435 PM PDT, a line of heavy showers was located near Petrolia, or
14 miles northwest of Honeydew, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
line of showers.

Locations impacted include...
Petrolia.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4032 12441 4042 12434 4038 12418 4023 12427
      4027 12440 4029 12441
TIME...MOT...LOC 2335Z 290DEG 20KT 4032 12438

AAD

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 12:55 PM PDTSpecial Marine WarningEKA50 min
Apr 11, 1:33 PM PDTSpecial Weather StatementEKADel Norte12 min
Apr 11, 1:43 PM PDTSpecial Marine WarningEKA32 min
Apr 11, 1:55 PM PDTSpecial Weather StatementEKADel Norte, Humboldt35 min
Apr 11, 2:13 PM PDTSpecial Marine WarningEKA32 min
Apr 11, 2:31 PM PDTSpecial Weather StatementEKAHumboldt29 min
Apr 11, 3:00 PM PDTSpecial Weather StatementEKAHumboldt15 min
Apr 11, 3:21 PM PDTSpecial Weather StatementEKAMendocino39 min

Nearby

Special Weather Statements in California, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.